Switching from Atripla
Feb 19, 2012
Atripla is quite expensive in my country while all other meds are free. I also get drowsy from atripla, not sure what combination is causing that.Can I safely switch from atripla to another combination ?. My CD4 is 560 Viral Load Undetectable. I asked one Doctor about this and he told me I would have to take about six different tablets if I switched. I'm suspicious because he is selling me the Atripla. If I can safely switch whic is the best combination ?. Regards
Response from Dr. Young
Hello and thanks for posting.
Among the medications in Atripla, the efavirenz part is most likely to cause sleep and/or mood problems. If your symptoms off drowsiness are not attributed to any other causes (such as depression, sleep apnea) and if affecting your quality of life, a switch from efavirenz to another medication might be worth considering.
Depending on where you live, the available options might vary. It would be most reasonable to continue the other 2 medications in Atripla (tenofovir and FTC) if there's no evidence of toxicity (mostly limited to kidney and bone issues).
Efavirenz could safely be replaced with a variety of medications; the NNRTI nevirapine could be an option available to you (so long as you don't have active liver disease); other considerations would be a protease inhibitor or the integrase ihhibitor, raltegravir (though this is generally not available for first-line use in many countries).
Most of these switches should be safe, especially since your viral load is undetectable- this suggests that you don't have any significant issues with drug resistance. No matter what, monitoring your symptoms and labs after a switch is always a good idea, just to make sure that the expected actually happens.
I hope this brief discussion is helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Enlarged Lymph Nodes After Sex With Sex Worker Worried I Have HIV
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
- Oral Ulcers After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Thrush After Happy Ending Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.